Want to stop taking my PEP

Question

Hi Dr.Bob

about 1 week ago i bottomed for this guy that i was drinking with one night. I made him put a condom on before we started because i never ever have unprotected sex. However, he ripped it off during sex without me knowing. when i realized I forced him to stop, which did not happen without a few punches.

Anyway, I have started taking PEP, zidovudine and reyetaz combo, but the side effects are unbearable, I have constant N/V, diarrhea, my hair is thinning and i am always itchy. my other major concern is this lightheadedness that is accompanied by a heat flush like what you feel when you take niacin. I am a med student and have so far failed a test because i can't focus more than 30 min without having to lay down. is there anything i can take with my PEP to make it more bearable so i can get through the rest of the 3 weeks?

thank you so much

Answer

Hi,

I recommend that anyone who has had an HIV exposure significant enough to warrant a course of PEP be followed by an HIV physician specialist (if at all possible) during the 28-day course. An HIV-knowledgeable physician is best equipped to evaluate and document the exposure, choose the best PEP regimen, evaluate and manage PEP-related side effects and toxicities, and arrange for post-PEP testing. There are a number of medical interventions that might help your symptoms. If there are contraindications to using these therapies or if your symptoms persist or worsen, a complete change of your PEP regimen may be warranted. (Zidovudine plus Reyataz would not be my first-line choice for PEP.) I urge you not to stop PEP, but rather to discuss your symptoms with an HIV specialist without delay.

Good luck.

Dr. Bob